Amphetamines rarely cause seizures when used in therapeutic doses for treatment of attention deficit hyperactivity disorder, even in children with epilepsy. One patient with no previous history of seizures had a convulsion 3 hours after using 20 mg of methylphenidate to improve his concentration during college examinations (personal experience). Amphetamines have been reported to cause seizures when combined with an antidepressant, such as sertraline.73
Seizures can occur with amphetamine overdose, although dyskinesias, tremors, and hallucinations are more common.74 Benzodiazepines, such as lorazepam and diazepam, are the treatment of choice. Several neurotransmitters other than dopamine have been implicated in animal studies of overdoses from cocaine, methamphetamine, and amphetamine. Seizures were prevented by benzodiazepines and propranolol in animals given cocaine and amphetamine; the same drugs were ineffective in animals given methamphetamine.75
Reviewed and revised March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.